Illinois, 2002Flood in Illinois, April 28 to 30, 2002
April 28 to 30, 2002 · NWS LSX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 3:55 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 28, 3:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
455 AM CDT SUN APR 28 2002
SFC BNDRY CLRD FAR SE ZNS ARND 07Z...WITH MUCH DRIER AND MORE STBL
AIR FILTERING INTO AREA IN ITS WAKE. COLD AIR SC MUCH FURTHER S
THAN WAS ANTICIPATED BY THIS TIME...WHICH ALSO IMPLIES THAT THE
COLDER AIR IS ALSO MUCH FURTHER S. THIS CERTAINLY GIVES CREDENCE TO
00Z RUNS WHICH FCSTG 85H TEMPS 3-6 DEGREES LWR THAN ON SAT MRNGS 00Z
GUID.
BLV THAT COLDER AIR AND LOTS OF CLDS WL REALLY CAUSE TEMPS TO
STRUGGLE TO WRM TDA. ALTHO E AND S ZNS ARE STILL QUITE MILD
ATTM...ERY MRNG CAA SHUD DROP THEM INTO THE 50S BY DAYBREAK...WITH
THE ARRIVAL OF THE CLDS THEN LIMITING THE WRMUP DURG THE AFTN.
ALTHO LT APRIL SUNSHINE SHUD TRY TO BRK UP THE EDGES OF THE
EXTENSIVE POST SYSTEM CLD DECK...SHUD ALSO SEE QUITE A BIT OF CU
FORM DUE TO WET GROUND...COLD AIR ALFT...AND CYC CRCLN.
FWC MOS HS BEEN VERY MILD FOR TDA UNTIL THE NEW 00Z PKG CAME
OUT...AND THEY HV NOW DROPPED SM 10 TO 15 DEGREES AND ARE IN FAIRLY
GD AGREEMENT WITH THE MAV NUMBERS...THAT HV BEEN CONSISTENTLY COOL
FOR TDA. SAT AFTN DAY SHIFT CORRECTLY ADJ TEMPS IN GOING FCST
DOWNWARD FOR TDA...AND WL KNOCK OFF ANOTHER CAT OR SO ON NEW PKG.
COOL WX SHUD CONT TNGT...AS SFC RDG DRIFTS INTO AREA.
BIGGEST QUESTION IN SHTTRM IS HOW TO HNDL WX TRENDS HDG INTO THE NEW
WORK WEEK. AVN RUN ON SAT AMPLIFIED TROFG OVR N CNTRL U.S. MORE
THAT PREV RUNS...AND 00Z AVN OUTPUT CONTS THIS TREND. IN ADV OF
TROF...RATHER WK SCNDRY CDFNT IS FCST TO DROP INTO AREA DURG THE DAY
ON MON. BOTH THE ETA AND AVN MDLS HINT THAT THERE WL BE JUST ENUF
SFC/LO LVL RETURN FLOW ON BACK SIDE OF SFC RDG TO TRNSPRT L50 DWPTS
INTO FA...ALG AND JUST AHD OF THIS FNT. THIS MODEST
INSTABILITY...ALONG WITH FAIRLY COOL MID LVL TEMPSAND SHTWV
ENERGY...SHUD BE JUST ENUF TO BRING A CHC OF TSRA TO AREA WITH
FROPA.
MID WEEK STILL LKS ACTIVE AS SHTWVS IN STG W FLOW WL BGN TO INTERACT
WITH INTENSIFYING AND QSNTRY FNTL ZN. IF 00Z AVN RUN IS CORRECT...
MOST FNTL LFT WL OCR IN THE VCNTY OF THE MO/AR BDR...WHICH WULD MAKE
THE PCPN HARD PRESSED TO REACH OUR N AREAS. HWVR...A SLGT NWD SHIFT
CULD EASILY...AND DRAMATICALLY...CHG THIS SCENARIO...SO WL CONT WITH
GOING FCSTS FOR WED AND THU WHICH HAS PCPN ACR ENTR CWFA.
.STL...NONE
TRUETT
In the hours before
Special weather statement, Apr 28, 1:00 AM CST, 6 hours before
ILZ060-064-065-069-070-074-079-MOZ084-085-099-280715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT SUN APR 28 2002
...PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI HAVE
BEEN CLEARED FROM TORNADO WATCHES 161 AND 162...
THE THREAT FOR SEVERE WEATHER HAS MOVED SOUTHEAST OF THE AREA...
THEREFOR THE FOLLOWING COUNTIES IN SOUTHEASTERN MISSOURI HAVE BEEN
CLEARED FROM TORNADO WATCH 162: IRON...REYNOLDS...AND MADISON.
IN ADDITION...THE FOLLOWING COUNTIES IN ILLINOIS HAVE BEEN CLEARED
FROM TORNADO WATCH 161: RANDOLPH...WASHINGTON...CLINTON...BOND...
MONTGOMERY...FAYETTE...AND MARION.
CARNEY
Special weather statement, Apr 28, 6:40 AM CST, 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
740 AM CDT SUN APR 28 2002
THREATS THROUGH TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.
DISCUSSION...
HIGH PRESSURE WILL PUSH INTO THE REGION TODAY...PROVIDING THE AREA
WITH A COOL...DRY...AND STABLE AIRMASS.
OUTLOOK FOR MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...A WEAK COLD FRONT MAY
PRODUCE A FEW SHOWERS AND THUNDERSTORMS IN AREAS ALONG AND NORTH OF
INTERSTATE 70...ESPECIALLY MONDAY AFTERNOON.
TRUETT
THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
Flood, Adams
- When
- April 28, 7:00 AM CST to April 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Heavy rain during the last week of April pushed the Mississippi River over its banks. The flooding was relatively minor but worsened and continued into May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290087.